MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0203
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 137.5 and 139.0 cm from its proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly and undamaged.The pusher assembly mid-joint (od) outer diameter could not be measured due to the kinks in the pusher assembly.The inner diameter (id) of the introducer sheath was measured within specification.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.If the device is forcefully advanced against this resistance, damage such as a kink in the pusher assembly may result.During the functional test, the smart coil pusher assembly could not be advanced from the returned position within its introducer sheath.The introducer sheath was removed from the pusher assembly, and the smart coil was re-sheathed properly with resistance due to the kink in the pusher assembly.Resistance was then encountered while attempting to advance the smart coil through a demonstration microcatheter as the kink in the pusher assembly met the hub of the demonstration microcatheter, and the smart coil could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior cerebellar artery (sca) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance in the introducer sheath and was stuck in the initial position.Therefore, the smart coil was removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2020-01285 section g.Box 3.Report source.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10454450
Report Number3005168196-2020-01285
Device Sequence Number3524219
Product Code HCG
UDI-Device Identifier00814548015118
UDI-Public00814548015118
Combination Product (Y/N)Y
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/19/2023
Device Model Number400SMTSFT0203
Device Catalogue Number400SMTSFT0203
Device Lot NumberF82458
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Date Report Sent to FDA01/01/2005